Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 3, 2002, 6:13 PM CDT for Rock Island County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 2002, 6:13 PM CDT (23:13 UTC)
- Expired
- Jun 3, 2002, 7:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 16 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 6:20 PM CDT | Hail 1 | Andalusia, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 360 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
752 WUUS53 KDVN 032313 SVRMLI ILC161-040000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 613 PM CDT MON JUN 3 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS * UNTIL 700 PM CDT * AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES NORTHWEST OF EDGINGTON...OR 13 MILES WEST OF ROCK ISLAND...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... EDGINGTON BY 615 PM CDT. ANDALUSIA BY 620 PM CDT. TAYLOR RIDGE BY 635 PM CDT. HIGHLAND SPRING GOLF COURSE BY 640 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. $$ JDH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:43 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 3, 2:43 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 243 PM CDT MON JUN 3 2002 ELEVATED SHOWERS AND FEW TSRA ACROSS NORTHERN HALF CWFA HELPED ALONG BY MID LEVEL VORT MAX SEEN ON 88D LOOPS MOVING INTO NE IA AT 18Z. VISIBLE IMAGERY SHOWS LARGE AREA FULL SUNSHINE MOST OF DAY SO FAR FROM I-80 SOUTH BUILDING HIGH SURFACE INSTABILITY. THIS HAS RESULTED IN 30 DEGREE N TO S TEMPERATURE GRADIENT WITH RAIN COOLED...GREAT LAKES AIRMASS IN 50S NORTH AND 90S WITH DEWPOINTS IN 70S IN FAR SOUTH AT 18Z. KDVN SHOWS E-W OUTFLOW BOUNDARY...NOW LIKELY SYNOPTIC FRONT...ABOUT 25 MI S OF RDA AND INCHING SLOWLY N. WITH BOUNDARY CONTINUING TO BISECT AREA THROUGH TUESDAY...TIMING AND PLACEMENT OF HIGHEST TSRA POTENTIAL AND TRYING TO GET CLOSE TO REALITY WITH LARGE TEMPERATURE GRADIENT MAIN FORECAST CHALLENGES. INITIAL CONCERN WILL BE LATE AFTERNOON SEVERE POTENTIAL AS H7 WAVE SEEN ON PROFILER NETWORK PUSHES INTO SW...THEN CENTRAL IA AND MAY INITIATE SURFACE BASED CONVECTION ALONG FRONT WHERE CAP WILL BE WEAKEST IN E-SE IA. WILL LEAVE OUT SEVERE WORDING FOR NOW SINCE MUCH UNCERTAINTY IN WHERE AND WHEN CONVECTION WILL INITIALIZE. MORE WIDESPREAD MCS EXPECTED TO FORM WELL N OF FRONT AS HAPPENED PAST FEW NIGHTS AND TRACK E THEN SE. WILL KEEP LIKELY POPS GOING IN NORTHERN 2/3RDS WITH MENTION OF LOCALLY HEAVY RAINFALL AND CHANCE TSRA FOR FAR SOUTH OVERNIGHT. FORCING TO AID CONVECTION LOOKS BETTER TONIGHT THAN PAST FEW DAYS WITH IMPRESSIVE SHORTWAVE SEEN ON WV IMAGERY MOVING INTO SW KS UNDERPLAYED BY MODELS WILL LIKELY PLAY ROLE IN LATE EVENING MCS DEVELOPMENT IN NE NEB/NW IA. MODELS SHOW H5 POS VORTICITY CENTERS TAKING MORE SRLY PATH THAN LAST NIGHT AND ANTICIPATE TRACK AT LEAST INTO NRN ZONES. HEAVY RAIN POTENTIAL CONTINUES...ESPECIALLY LATE TONIGHT AND EARLY TUESDAY WITH H85 FLOW BECOMING PARALLEL TO LOW LEVEL BOUNDARY AND UPPER LEVEL FLOW. ALL MODELS AGREE ON BIG PICTURE WITH WESTERN H5 TROUGH MOVING THROUGH WEDNESDAY PRECEDED BY SURFACE CYCLONE CURRENTLY OVER WESTERN KS PASSING TO S EARLY WED TO END RAIN CHANCES. DO THINK ETA HAS BETTER QPF PLACEMENT TONIGHT FURTHER N...WHEREAS AVN TOO FAR S INTO CAPPED WARM SECTOR. THIS COULD SHIFT IF SIGNIFICANT EVENING CONVECTION PUSHES SURFACE FRONT BACK SOUTH. WILL KEEP LIKELY POPS GOING THROUGH TUESDAY EXCEPT IN FAR S...THEN LIKELY ALL ZONES TUESDAY NIGHT AS MAIN LOW RIDES ALONG FRONT TO SOUTH AND THEN SWEEPS IT EASTWARD. WARMER FWC HIGHS PREFERRED... EXCEPT IN FAR N AND NE...WHERE CLOUDS AND REENFORCING E-NE SURFACE FLOW TO KEEP TEMPS NEAR TO BELOW GUIDANCE. EXTENDED...MODEL CONCENSUS IS SURFACE HIGH THURSDAY...THEN FLAT 500H RIDGING/ZONAL FLOW FRIDAY INTO EARLY SATURDAY. MRF BRINGS SURFACE AND UPPER LOWS ALONG US/CAN BORDER SATURDAY NIGHT AND SUNDAY WITH FROPA FOR SHOWER CHANCES. WILL KEEP CHANCES GOING INTO MONDAY AS TIMING OF UPPER WAVE PASSAGE TO NORTH MAY KEEP INSTABILITY SHOWERS GOING. ONLY MINOR CHANGES MADE TO MOS TEMPERATURES. .DVN... IA...NONE. IL...NONE. MO...NONE. DLS
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.